UMEM Educational Pearls

Category: Hematology/Oncology

Title: Management of Heparin-Induced Thrombocytopenia

Keywords: Thrombocytopenia (PubMed Search)

Posted: 10/12/2009 by Rob Rogers, MD (Updated: 12/7/2019)
Click here to contact Rob Rogers, MD

Management of Heparin-Induced Thrombocytopenia (HIT)

HIT occurs when antibodies form to a Heparin-Platelet Factor 4 (PF4) complex in patients who have been exposed to Heparin. 

The main clinical manifestation is thrombosis (arterial/venous). Treatment is unique in that only certain medications can be used.

Medical Management options in HIT:

  • Direct thrombin inhibitors (DTI). The main ones used in clinical practice include Argatroban and Hirudin. These drugs work by directly binding to thrombin (fibrin bound) and inhibiting it. The drugs are reliable and safe. Hirudin may initiate an allergic reaction in patients who have been exposed and is renally cleared (so shouldn't be used in ESRD or lower GFRs)
  • Fondaparinux (Arixtra). Can be given subcutaneously. More expensive. Also approved for once daily treatment of DVT/PE

So, when a patient with a history of HIT shows up in the ED with a DVT/PE or other thrombotic problem, these are your mainstay drugs.